Alert archive / Oregon / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Medford, OR

June 2, 2009Jackson County, Oregon

NWS Medford, OR issued this flash flood warning at Jun 2, 2009, 4:45 PM PDT for Jackson County, Oregon. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2009, 4:45 PM PDT (23:45 UTC)
Expired
Jun 2, 2009, 5:15 PM PDT
In force
30 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
None

County Jackson County, OR

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:45 PM PDTFLASH FLOODRogue River, OROFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE REPORTED FLOODED ROADS IN THE TOWN OF ROGUE RIVER. WATER WAS UP TO THE MAILBOXES ON ROADSIDE POSTED MAILBOXES IN SOME AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KMFR 022345
FFWMFR
ORC029-030015-
/O.NEW.KMFR.FF.W.0002.090602T2345Z-090603T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
445 PM PDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON...

* UNTIL 515 PM PDT

* AT 443 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROGUE RIVER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4256 12322 4253 12310 4234 12307 4233 12321

$$

BTL
1 follow-up statement
000 
WGUS76 KMFR 030013
FFSMFR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
513 PM PDT TUE JUN 2 2009

ORC029-030020-
/O.EXP.KMFR.FF.W.0002.000000T0000Z-090603T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON OR-
513 PM PDT TUE JUN 2 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT FOR WEST CENTRAL
JACKSON COUNTY...

THE BAND OF HEAVY RAIN HAS MOVED NORTHWEST OF ROGUE RIVER.

LAT...LON 4256 12322 4253 12310 4234 12307 4233 12321

$$

DW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 1:15 PM PDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 2, 1:15 PM PDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
115 PM PDT TUE JUN 2 2009

.DISCUSSION...02/12Z NAM/GFS IN.

LOOKS LIKE THE MEDFORD CWA IS IN FOR SEVERAL MORE DAYS OF
AFTERNOON/EVENING THUNDERSTORM ACTIVITY. THUNDERSTORMS ARE ALREADY
DEVELOPING AT THIS TIME...MOSTLY OVER MODOC AND SISKIYOU COUNTIES.

THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE MEDFORD CWA TODAY. THE 02/12Z MEDFORD
SOUNDING SHOWED 1.18 INCHES OF PRECIPITABLE WATER..AND MODIFYING THE
SOUNDING FOR THE AFTERNOON HIGH SHOWS A LIFTED INDEX OF -5.9 AND
A CAPE OF 2250 J/KG. THATS A RICH THUNDERSTORM ENVIRONMENT FOR
THIS AREA.

A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE MEDFORD CWA DUE
TO THE POTENTIAL FOR HEAVY PRECIPITATION RATES COMBINED WITH WEAK
STEERING WINDS ALOFT.

A CUTOFF LOW OFFSHORE NEAR 38N 130W AND A RIDGE OVER THE
INTERMOUNTAIN STATES WILL BOTH SLOWLY DRIFT EAST DURING THE NEXT
SEVERAL DAYS. IN BETWEEN SOUTHERLY WINDS ALOFT WILL CONTINUE TO
ADVECT MONSOONAL MOISTURE TO THE AREA. THIS...COMBINED WITH
SURFACE HEATING...WILL PROVIDE THE NECESSARY INGREDIENTS TO COOK
UP SOME THUNDERSTORMS. IN ADDITION...SHORT WAVES ROTATING AROUND
THE LOW WILL PERIODICALLY ENHANCE THE ACTIVITY.

THE TIMING OF THESE SHORT WAVES COORDINATE WELL WITH THE PEAK OF
DIURNAL SURFACE HEATING OVER THE MEDFORD CWA THIS AFTERNOON AND
WEDNESDAY. THE SHORT WAVE TODAY WILL MOVE INTO EXTREME NORTHERN
CALIFORNIA AROUND THE TIME OF MAX SURFACE HEATING...AND MOST OF
THE INITIAL ACTIVITY IS IN THAT AREA. ON WEDNESDAY THE NEXT SHORT
WAVE WILL MOVE INTO SOUTHEAST OREGON AT ABOUT THE SAME TIME OF
DAY...SO MOST OF THE ACTION SHOULD BE EAST OF THE CASCADES THEN.
OTHER SHORT WAVES FOLLOW...SO THE THUNDERSTORM ACTIVITY MAY GO
THROUGH WEDNESDAY NIGHT.

ON THURSDAY THE CUTOFF LOW WILL FINALLY MAKE IT TO THE CENTRAL
CALIFORNIA COASTAL WATERS AND MOVE ONSHORE FRIDAY. SOUTHERLY FLOW
AND THUNDERSTORM ACTIVITY WILL PERSIST DURING THIS INTERVAL. AN
INCREASE IN SHORT WAVE FREQUENCY AND INTENSITY SUGGESTS THAT
THUNDERSTORMS MAY CONTINUE THROUGH THURSDAY NIGHT AS WELL.

THE MODELS ARE PROGRESSIVELY SLOWING THE EASTWARD MOVEMENT OF THE
OFFSHORE CUTOFF LOW. THE LOW WILL MOVE ONSHORE THURSDAY NIGHT OR
FRIDAY...BUT IT IS UNCERTAIN HOW QUICKLY IT WILL MOVE OFF TO THE
EAST. THE ECMWF SOLUTION...THE FAVORED ONE AT THIS
TIME...INDICATES UNSTABLE CONDITIONS WILL LINGER THROUGH THE
WEEKEND FROM THE CASCADES EAST.

&&

.AVIATION...ALONG THE COAST...MVFR CIGS WITH ISOLATED IFR CIGS IN
MARINE STRATUS WILL PERSIST THROUGH WEDNESDAY MORNING. SCATTERED
THUNDERSTORM ACTIVITY WITH ISOLATED MVFR CIGS WITH HIGHER TERRAIN
OBSCURED HAS DEVELOPED THIS AFTERNOON THEN INCREASE DURING THE
EVENING. ISOLATED STRONG STORMS ARE POSSIBLE DURING THE EVENING
ESPECIALLY OVER HIGHER TERRAIN...WITH THE POTENTIAL FOR MARBLE SIZE
HAIL AND STRONG GUSTY WINDS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 1 AM PDT WEDNESDAY FOR ORZ024-ORZ025-
        ORZ026-ORZ027-ORZ028-ORZ029-ORZ030-ORZ031.

CA...FLASH FLOOD WATCH UNTIL 1 AM PDT WEDNESDAY FOR CAZ080-CAZ081-
        CAZ082-CAZ083-CAZ084-CAZ085.

PACIFIC COASTAL WATERS...NONE.

15/17/10
Hazardous weather outlook, Jun 2, 1:27 PM PDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
127 PM PDT TUE JUN 2 2009

ORZ021-023-030800-
SOUTH CENTRAL OREGON COAST-CENTRAL DOUGLAS COUNTY-
127 PM PDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN BUBBLE UP THIS AFTERNOON AND
EVENING AS A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA.
SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL ARE POSSIBLE IN ANY
THUNDERSTORM THAT DOES DEVELOP DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE EACH AFTERNOON AND
EVENING AS A SOUTHERLY FLOW CONTINUES TO PROVIDE MOISTURE AND
INSTABILITY OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080>085-ORZ024>031-030800-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
127 PM PDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT AS SLOW-
MOVING THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL THAT CAUSES SMALL
CREEKS TO BRIEFLY TOP THEIR BANKS OR CREATES URBAN STREET
FLOODING. IN ADDITION...SMALL TO MODERATE HAIL AND GUSTY WINDS ARE
ALSO POSSIBLE IN ANY THUNDERSTORM THAT DOES DEVELOP THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE AGAIN POSSIBLE EACH
AFTERNOON AND EVENING AS A MOIST AND UNSTABLE AIR MASS REMAINS
OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 2, 3:04 PM PDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
304 PM PDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             6 ESE CAVE JUNCTION     42.13N 123.55W
06/02/2009  M0.50 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            0.50-INCH HAIL AND HEAVY RAIN FALLING CURRENTLY

&&

WOODHEAD
Local storm report, Jun 2, 3:19 PM PDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
319 PM PDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             4 N KENO                42.19N 121.91W
06/02/2009  M0.25 INCH       KLAMATH            OR   TRAINED SPOTTER

            0.25-INCH HAIL COVERED THE GROUND. 0.20 INCHES OF RAIN IN
            20 MINUTES.

&&

WOODHEAD
Local storm report, Jun 2, 3:39 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
339 PM PDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HEAVY RAIN       1 WNW YREKA             41.73N 122.65W
06/02/2009  M0.55 INCH       SISKIYOU           CA   TRAINED SPOTTER

            AMOUNT IN LAST 30 MINUTES. 0.25-INCH HAIL AND ALSO SOME
            URBAN AND STREET FLOODING.

&&

WOODHEAD
Special weather statement, Jun 2, 3:47 PM PDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
347 PM PDT TUE JUN 2 2009

ORZ024-026-022345-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY OR-JACKSON COUNTY OR-
347 PM PDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOSEPHINE AND EXTREME
WESTERN JACKSON COUNTIES UNTIL 445 PM PDT...

AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH HEAVY RAIN NEAR APPLEGATE...OR 17 MILES
SOUTHEAST OF GRANTS PASS...MOVING NORTH AT 10 MPH.

DOPPLER RADAR INDICATES THIS STORM HAS PRODUCED UP TO 2 INCHES OF
RAIN IN THE PAST HOUR. MORE HEAVY RAIN IS EXPECTED THROUGH 445 PM.

THOMPSON CREEK AND WILLIAMS CREEK MAY EXPERIENCE RAPID RISES.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
ALSO POSSIBLE AONG WITH DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...WILLIAMS...APPLEGATE AND
PROVOLT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4225 12328 4229 12323 4227 12315 4219 12313
      4217 12327
TIME...MOT...LOC 2244Z 168DEG 8KT 4223 12319

BUNNAG/STAVISH/WEYGAND
Local storm report, Jun 2, 4:02 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
402 PM PDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HEAVY RAIN       2 SE CAVE JUNCTION      42.15N 123.62W
06/02/2009  M1.31 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            30-MINUTE TOTAL ENDING AT 325 PM PDT.

&&

WOODHEAD
Local storm report, Jun 2, 4:36 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
436 PM PDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             WILLIAMS                42.22N 123.27W
06/02/2009  E0.25 INCH       JOSEPHINE          OR   PUBLIC

            PEA/GRAVEL SIZED HAIL AND WIND GUSTS AROUND 20MPH. VERY
            HEAVY RAIN ESTIMATED 1.5-2 INCHES IN ABOUT ONE HOUR.

&&

LUTZ

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 11:14 AM PDTFlash Flood WatchMFRCurry, Douglas, Jackson, Josephine, Klamath, Lake8 hr
Jun 2, 3:47 PM PDTSpecial Weather StatementMFRJosephine58 min
Jun 2, 4:10 PM PDTFlash Flood WarningMFRJosephine95 min

Nearby

Flash Flood Warnings in Oregon, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.